Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 169, NWS Austin/San Antonio, TX

June 4, 2017Bandera County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 4, 2017, 8:53 PM CDT for Bandera County, Medina County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2017, 8:53 PM CDT (01:53 UTC)
Expired
Jun 4, 2017, 9:45 PM CDT
In force
52 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bandera County, TX, Medina County, TX

The radar

The Laughlin AFB radar (KDFX), 109 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:55 PM CDTTSTM WND GST 601 Sse Medina, TXPEA SIZE HAIL OCCURRED ALONG WITH HIGH WIND GUSTS.
Jun 4, 8:55 PM CDTTSTM WND GST 601 Sse Medina, TXPEA SIZE HAIL OCCURRED ALONG WITH HIGH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS54 KEWX 050153
SVREWX
TXC019-325-050245-
/O.NEW.KEWX.SV.W.0169.170605T0153Z-170605T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
853 PM CDT SUN JUN 4 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northern Medina County in south central Texas...
  Central Bandera County in south central Texas...

* Until 945 PM CDT

* At 853 PM CDT, a severe thunderstorm was located near Tarpley,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Bandera, Tarpley, Lakehills and Bandera Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 2972 9942 2985 9911 2961 9886 2935 9938
TIME...MOT...LOC 0153Z 328DEG 18KT 2967 9920 

HAIL...1.00IN
WIND...60MPH
 
$$

MSL
1 follow-up statement
320 
WWUS54 KEWX 050215
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
915 PM CDT SUN JUN 4 2017

TXC019-325-050245-
/O.CON.KEWX.SV.W.0169.000000T0000Z-170605T0245Z/
Medina TX-Bandera TX-
915 PM CDT SUN JUN 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN MEDINA AND CENTRAL BANDERA COUNTIES...

At 914 PM CDT, a severe thunderstorm was located 9 miles southeast of
Tarpley, moving southeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Public. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bandera, Tarpley, Lakehills and Bandera Falls. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 2972 9942 2985 9911 2961 9886 2935 9938
TIME...MOT...LOC 0214Z 328DEG 18KT 2958 9913 

HAIL...<.75IN
WIND...60MPH
 
$$

MSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:32 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 4, 6:32 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
632 PM CDT Sun Jun 4 2017

.AVIATION.../00Z Update/
Scattered convection continues across the region moving E/SE around
the western side of the upper level low. This trend will continue
with numerous outflow boundaries creating variable winds and allowing
for new convection to develop. Should see a decrease after sunset in
the coverage and intensity of convection, but a repeat is expected
in NW flow on Monday. With timing and location issues will go with
vicinity for the start and ending time frame of this forecast. Later
forecast can pinpoint the windshifts and onset of convection.
Currently VFR across the area and expect this trend to continue thru
the forecast period. Could see a period of MVFR cigs after 09Z and
thru 15Z, but for now maintained VFR. Winds will be variable, but
mostly northerly around 5 knots tonight and N/NW 7-10 knots after
15Z. Winds in or near any convection will be much stronger.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT Sun Jun 4 2017/

SHORT TERM (Tonight through Monday Night)...
The ITCZ-like atmosphere continues across TX/LA today with scattered
showers and thunderstorms, some with intense downpours and gusty
winds, and outflow boundaries and differential heating providing the
lift for new convection. While overall PoPs are moderate for any
given location, driving 100 miles around the area would likely cause
drivers to turn on the wipers at least once. More important is
drivers Turn Around and Don't Drown if approaching any location
where water is rushing across the road. The storms should wane this
evening with the loss of diurnal heating, but like last night, the
Low Level Jet might support isolated storms around throughout the
night.

LONG TERM (Tuesday through Sunday)...
The longwave trough that has locked-in a seasonally-cool and wet
period the last few days will begin to move east and get absorbed in
a large trough centered over the Great Lakes. This will result in reduced
chances for rain areawide on Monday, and rain chances only for the
coastal plains east of I-35 on Tuesday. Weak subtropical ridging will
bring a return to dry weather and seasonal temperatures from
Wednesday onward, but the longer ranges of the GFS and ECMWF
indicate the ridge will not become established over the Desert
Southwest as it usually does this time of year.

In fact, a high amplitude trough-ridge-trough pattern will progress
across the northern two-thirds of the U.S. during the week of June
11th -- with a roller coaster of conditions at many locations. South
Central Texas is on the southern periphery of this pattern, so the
sensible weather for us should be near normal temperatures with only
isolated afternoon showers and thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  88  70  89  69 /  50  60  20  10  10
Austin Bergstrom Intl Airport  69  87  70  88  68 /  50  60  20  10  10
New Braunfels Muni Airport     69  88  69  88  68 /  50  60  20  10  10
Burnet Muni Airport            67  85  68  87  67 /  40  50  10  10  10
Del Rio Intl Airport           71  94  71  92  72 /  20  -   10  -   10
Georgetown Muni Airport        68  86  69  88  67 /  40  60  20  10  10
Hondo Muni Airport             69  91  69  90  68 /  50  40  10  10  10
San Marcos Muni Airport        69  88  69  89  68 /  50  60  20  10  10
La Grange - Fayette Regional   70  87  70  88  70 /  50  60  30  20  10
San Antonio Intl Airport       71  89  71  90  70 /  50  50  20  10  10
Stinson Muni Airport           71  90  71  90  70 /  50  50  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...10
Synoptic/Grids...Allen
Public Service/Data Collection...30
Hazardous weather outlook, Jun 4, 2:23 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
223 PM CDT Sun Jun 4 2017

TXZ171>173-183>194-202>209-217>225-228-051930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
223 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Chances of showers and thunderstorms continue today and tonight.
Locally heavy rain causing minor flooding is possible along with
isolated strong storms producing damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances of showers and thunderstorms continue Monday and Tuesday.
Isolated strong storms with hail and gusty winds as well as
locally heavy rain causing minor flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 7:07 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
707 PM CDT SUN JUN 4 2017

TXZ194-050045-
Lee TX-
707 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE COUNTY UNTIL 745
PM CDT...

At 707 PM CDT, Doppler radar was tracking a strong thunderstorm near
Giddings, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Giddings, Lincoln and Loebau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 9679 3011 9685 3007 9695 3028 9703
      3036 9684 3023 9674 3020 9674
TIME...MOT...LOC 0007Z 333DEG 14KT 3026 9690

ALLEN
Special weather statement, Jun 4, 7:10 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
710 PM CDT SUN JUN 4 2017

TXZ186-189-050100-
Kerr TX-Kendall TX-
710 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KERR AND
NORTHWESTERN KENDALL COUNTIES UNTIL 800 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kerrville, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kerrville, Comfort, Center Point, Cypress Creek and Kerrville State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3005 9875 2979 9895 3006 9921 3014 9902
TIME...MOT...LOC 0010Z 327DEG 22KT 3007 9906

MSL
Special weather statement, Jun 4, 7:17 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
717 PM CDT SUN JUN 4 2017

TXZ190-191-206-050100-
Comal TX-Blanco TX-Hays TX-
717 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAYS...SOUTH CENTRAL
BLANCO AND NORTHEASTERN COMAL COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over
Twin Sisters, or near Blanco, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wimberley, Blanco, Canyon Lake, Twin Sisters, Fischer and
Startzville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3004 9847 3014 9838 2997 9810 2982 9827
TIME...MOT...LOC 0017Z 306DEG 23KT 3003 9837

ALLEN
Special weather statement, Jun 4, 7:49 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
749 PM CDT SUN JUN 4 2017

TXZ186-187-189-050130-
Kerr TX-Bandera TX-Kendall TX-
749 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANDERA...SOUTHEASTERN
KERR AND KENDALL COUNTIES UNTIL 830 PM CDT...

At 748 PM CDT, Doppler radar was tracking a strong thunderstorm over
Comfort, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boerne, Comfort, Walnut Grove, Lakehills, Kendalia, Bandera Falls,
Sisterdale, Kreutzberg, Pipe Creek, Welfare, Nelson City, Waring,
Cascade Caverns and Crown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2994 9843 2972 9875 2972 9878 2967 9883
      2959 9894 2988 9909 3009 9885
TIME...MOT...LOC 0048Z 313DEG 16KT 2995 9893

MSL
Special weather statement, Jun 4, 8:15 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
815 PM CDT SUN JUN 4 2017

TXZ187-189-204-205-050200-
Bexar TX-Medina TX-Bandera TX-Kendall TX-
815 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MEDINA...
SOUTHEASTERN BANDERA...SOUTHWESTERN KENDALL AND NORTHWESTERN BEXAR
COUNTIES UNTIL 900 PM CDT...

At 815 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boerne, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Antonio, Boerne, Castroville, San Antonio Int Ap, Leon Valley,
Helotes, Fair Oaks Ranch, Shavano Park, Hollywood Park, Lacoste,
Cross Mountain, Walnut Grove, The Dominion, Kreutzberg, Sea World,
Cliff, Timberwood Park, Leon Springs, Lakehills and Castle Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2928 9885 2976 9894 2991 9875 2980 9858
      2974 9864 2975 9862 2974 9861 2975 9860
      2974 9858 2976 9855 2974 9853 2974 9849
      2964 9834 2962 9834 2961 9833
TIME...MOT...LOC 0115Z 328DEG 24KT 2977 9882

MSL
Special weather statement, Jun 4, 8:24 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
824 PM CDT SUN JUN 4 2017

TXZ187-204-050215-
Medina TX-Bandera TX-
824 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEDINA AND CENTRAL
BANDERA COUNTIES UNTIL 915 PM CDT...

At 824 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medina, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medina, Hondo, Bandera, Tarpley, D'Hanis, Mico and Lakehills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2984 9943 2991 9930 2990 9927 2973 9905
      2949 9889 2925 9929
TIME...MOT...LOC 0124Z 328DEG 24KT 2976 9928

MSL

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:07 PM CDTSpecial Weather StatementEWXLee38 min
Jun 4, 7:10 PM CDTSpecial Weather StatementEWXKendall50 min
Jun 4, 7:17 PM CDTSpecial Weather StatementEWXComal43 min
Jun 4, 7:49 PM CDTSpecial Weather StatementEWXKendall41 min
Jun 4, 8:15 PM CDTSpecial Weather StatementEWXBexar45 min
Jun 4, 8:24 PM CDTSpecial Weather StatementEWXBandera51 min
Jun 4, 9:30 PM CDTSevere Thunderstorm WarningEWXMedina60 min
Jun 4, 9:55 PM CDTSpecial Weather StatementEWXUvalde, Zavala50 min
Jun 4, 10:02 PM CDTSevere Thunderstorm WarningEWXFrio, Medina58 min
Jun 4, 10:48 PM CDTSpecial Weather StatementEWXFrio42 min
Jun 4, 10:53 PM CDTSpecial Weather StatementEWXKerr, Real52 min
Jun 4, 10:55 PM CDTSpecial Weather StatementEWXAtascosa50 min
Jun 4, 11:07 PM CDTSpecial Weather StatementEWXGillespie38 min
Jun 5, 12:23 AM CDTSpecial Weather StatementEWXUvalde37 min
Jun 5, 4:28 AM CDTSevere Thunderstorm WarningEWXMaverick47 min
Jun 5, 3:33 PM CDTSpecial Weather StatementEWXBurnet42 min
Jun 5, 4:28 PM CDTSpecial Weather StatementEWXTravis47 min
Jun 5, 4:47 PM CDTSpecial Weather StatementEWXHays58 min
Jun 5, 4:48 PM CDTSpecial Weather StatementEWXTravis, Williamson57 min
Jun 5, 5:21 PM CDTAreal Flood AdvisoryEWXTravis, Williamson114 min
Jun 5, 5:30 PM CDTSpecial Weather StatementEWXTravis45 min
Jun 5, 5:57 PM CDTSpecial Weather StatementEWXGonzales48 min
Jun 5, 6:05 PM CDTSpecial Weather StatementEWXWilson55 min
Jun 5, 6:11 PM CDTSpecial Weather StatementEWXGuadalupe49 min
Jun 5, 6:37 PM CDTSpecial Weather StatementEWXGonzales68 min
Jun 5, 6:47 PM CDTSpecial Weather StatementEWXAtascosa58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.